I am 60 years old. For 16 years I have successfully treated my Seasonal Affective Disorder (SAD) with light therapy and a low dose of Paxil.  My first signs are anxiety, sleep disruption, and social withdrawal.  This year the light therapy is not working, and I am a mess from depression and anxiety.  Does light therapy become ineffective?  I have tried changes, and new, clinically approved lights, with no help.  Any thoughts?

Sorry to hear that you’ve been having trouble maintaining good effect from your light + medication regimen. There could be numerous reasons, unfortunately impossible to sort out from the limited information in your note.  You give one possible clue, however, when you mention “low dose of Paxil.” Both meds and light lie on dosing dimensions, which can be manipulated separately or in concert.  Dosing of light involves three main factors: level of illumination at the eyes (lux), duration of the daily session, and timing of the session relative to your circadian rhythm. Take (or re-take) our Morningness-Eveningness (AutoMEQ) questionnaire to see if your treatment schedule is a good match to your rhythm. Consider increasing session duration in modest steps of about 10 minutes, with four days at each step to ascertain effect.  You should not go beyond a 60-minute session.  Make sure your sitting position at the light box is correct for receiving full 10,000 lux exposure.  If your doctor is recommending a Paxil dose increase, it is very important to do this in coordination with light dose adjustment, or you may start experiencing side effects.

Loss of effect may also be due to progressive eye problems typical at your age, so you should have a thorough ophthalmology check-up, and you should discuss your experience with light dosing with your ophthalmologist. If these steps don’t produce results, it will be time to seek a psychiatry consultation to probe other factors that may have led to this year’s turnaround after your years-long positive experience.

This entry was posted in FAQs. Bookmark the permalink.

Leave a Reply